Pennsylvania, 2014Flash Flood in Pennsylvania, August 21 to 22, 2014
August 21 to 22, 2014 · NWS PHI · 1 event in 1 county or zone
The combination of weak low pressure around the Northern Great Lakes and an upper level disturbance passing over portions of eastern Pennsylvania produced scattered strong thunderstorms with heavy rainfall that resulted in areas of flash flooding and poor drainage flooding from the late evening of the 21st into the early morning of the 22nd. Event precipitation totals reached as high as 2 to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of weak low pressure around the Northern Great Lakes and an upper level disturbance passing over portions of eastern Pennsylvania produced scattered strong thunderstorms with heavy rainfall that resulted in areas of flash flooding and poor drainage flooding from the late evening of the 21st into the early morning of the 22nd. Event precipitation totals reached as high as 2 to around 4 inches across portions of eastern Pennsylvania, especially in Northampton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 8:40 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 8:40 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EDT THU AUG 21 2014
.SYNOPSIS...
WEAK LOW PRESSURE WILL CROSS THE REGION TONIGHT THROUGH FRIDAY
NIGHT AND THEN MOVE OFF THE COAST SATURDAY. HIGH PRESSURE WILL
BUILD ACROSS THE AREA THIS WEEKEND AND REMAIN IN CONTROL OF THE
WEATHER INTO NEXT WEEK. A COLD FRONT WILL APPROACH THE AREA NEXT
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION EXTENDED FROM THE LEHIGH VALLEY UP INTO NORTHERN NEW
JERSEY. THE SHOWERS AND THUNDERSTORMS WERE CONTINUING TO
REGENERATE ALONG REMNANT BOUNDARIES AND THE DISSIPATION PROCESS
SHOULD BE RATHER SLOW FROM THIS POINT ONWARD, ESPECIALLY WITH A
MID LEVEL SHORT WAVE TROUGH APPROACHING FROM THE NORTHWEST. WE
WILL FORECAST CATEGORICAL OR LIKELY PRECIPITATION FOR OUR NORTHERN
COUNTIES UNTIL AROUND MIDNIGHT, THEN WE WILL LOWER THE
PROBABILITIES INTO THE CHANCE CATEGORY FOR THE LATE NIGHT PERIOD.
THE SCATTERED SHOWERS AROUND UPPER CHESAPEAKE BAY AND NORTHERN
DELAWARE SHOULD BE SLOW TO DISSIPATE, AS WELL. THE SHOWERS ARE
EXPECTED TO DRIFT EASTWARD DURING THE NIGHT AND THE AREA MAY
EXPAND A BIT. AS A RESULT, WE HAVE THE MENTION OF SCATTERED
SHOWERS FOR OUR CENTRAL AND SOUTHERN COUNTIES.
TEMPERATURES ARE EXPECTED TO DROP INTO THE 60S OVERNIGHT WITH A
LIGHT SOUTH TO EAST WIND.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
1000J OF MLCAPE AND SLIGHTLY STRONGER 0-6KM BULK SHEAR CUES
INTEREST IN CONVECTION FRI AFTN. SREF HAS DECENT PROBS FOR
SHOWERS...ESPECIALLY E PA...S NJ AND THE DELMARVA. FOR NOW HAVE
PLAYED THE SHOWER AND TSTM RISK CONSERVATIVELY AND MAINTAINED THE
330 AM THURSDAY FCST POPS FOR FRIDAY...ABOUT 10 PCT BELOW THE
12Z/21 GFS/NAM MOS BLEND.
IT WILL BE SLIGHTLY COOLER AS THE FLOW TURNS MORE EASTERLY AS THE
SFC LOW CONSOLIDATES TO THE S OF THE DELMARVA.
FCST BASIS: TEMPS/DEWS/WINDS ARE A 50 50 BLEND OF THE 12Z/21
GFS/NAM MOS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF THE WEAK
UPPER LOW AND SFC LOW THU NIGHT AND INTO FRIDAY. SCT SHOWERS AND A
FEW TSTMS WILL BE ACROSS MOST AREAS THU EVENING AND THEN DIMINISH
OVERNIGHT...A COUPLE LEFTOVER SHOWERS WILL DEVELOP SAT MOSTLY
ACROSS THE DELMARVA...SE PA AND SRN NJ. CHC FOR SHOWERS ARE ONLY
IN THE CHC RANGE HOWEVER. A FEW DOWNPOURS ARE STILL POSSIBLE THU
NIGHT WITH THE HIGHER PWATS STILL ACROSS THE SRN AREAS. LOWS THU
NIGHT WILL MOSTLY BE IN THE LOW 60S ACROSS THE NORTH AND MID/UPPER
60S ELSEWHERE. HIGHS SAT IN THE UPPER 70S/LOW 80S SOUTH AND LOW TO
MID 70S NORTH. DRIER AIR WILL CONTINUE TO PUSH IN FROM NORTH TO
SOUTH SAT.
AN UPPER RIDGE BUILDS UP TO THE WEST OF THE AREA THIS WEEKEND AND
THEN ROTATES ACROSS THE AREA EARLY NEXT WEEK. SFC HIGH PRESSURE
WILL MOVE SLOWLY IN TANDEM WITH THE UPPER HIGH. THIS WILL PRODUCE
A PERIOD OF DRY WEATHER FOR OUR REGION. POPS FOR SAT NIGHT THRU
NEXT WEN NIGHT ARE SUB-15PCT RANGE FOR THE ENTIRE AREA.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL SUN/MON...NEAR
NORMAL TUE...AND THEN A BIT ABOVE NORMAL WED/THU. HUMIDITY LEVELS
WILL BE COMFORTABLE THROUGH MUCH OF THE PERIOD...BUT WILL TREND UP
TOWARD THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
SHOWERS ARE ANTICIPATED FOR TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED FOR THIS EVENING FROM AROUND KABE AND KTTN NORTHWARD.
PREVAILING CONDITIONS SHOULD CONTINUE TO LOWER INTO THE MVFR RANGE
FOR LATE TONIGHT AND FRIDAY MORNING. SOME SPOTS COULD FALL TO IFR
DEPENDING UPON THE EXTENT OF ANY STRATUS AND FOG DEVELOPMENT ALONG
WITH ADDITIONAL SHOWER ACTIVITY. MAINLY VFR CONDITIONS ARE
EXPECTED TO RETURN FOR FRIDAY AFTERNOON AND THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS AT THAT TIME.
THE WIND SHOULD BACK FROM THE SOUTH AND SOUTHEAST TO THE EAST
DURING THE TAF PERIOD. SPEEDS ARE EXPECTED TO BE MAINLY LESS THAN
10 KNOTS
OUTLOOK...
FRI NIGHT THRU SAT...MOSTLY VFR BUT SCT SHOWERS MAY BRING LOWER
CONDITIONS.
SAT NIGHT THRU TUESDAY...VFR EXPECTED.
&&
.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED THROUGH FRIDAY WITH
SEAS 3 FEET OR LESS AND SOUTH TO SOUTHEAST WINDS 5 TO 10 KNOTS
BECOMING EASTERLY FRIDAY.
WE'VE NOT SEEN ANY NEW MAREPS THIS WEEK FROM MARINERS IN OUR EASY
USE (INTERNET AND/OR SMART PHONE) LINK
WWW.WEATHER.GOV/PHI/MAROBSFORM THIS HAS BEEN DERIVED FOR THE
MARINER TO EASILY POST INFO INSTANTLY TO THE NWS FOR USE IN OUR
MARINE PRODUCTS.
OUTLOOK...
THU NIGHT THRU FRI NIGHT...SUB SCA CONDITIONS WITH SCT SHOWERS.
SAT AND SAT NIGHT...LOW END SCA CONDITIONS EXPECTED ON THE OCEAN.
FAIR WEATHER.
SUN THRU TUE...SUB-SCA CONDITIONS WITH FAIR WEATHER.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...O'HARA
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...IOVINO/O'HARA
MARINE...DRAG/O'HARA
Hazardous weather outlook, Aug 21, 8:45 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 PM EDT THU AUG 21 2014
NJZ001-007>010-012-PAZ062-105-230145-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-NORTHAMPTON-
UPPER BUCKS-
945 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
SHOWERS AND SCATTERED THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY
RAIN WHICH COULD LEAD TO ROADWAY FLOODING AND FLOODING IN AREAS OF
POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ054-055-060-061-070-
071-101>104-106-230145-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS-
945 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-230145-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
945 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 8:20 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT THU AUG 21 2014
NJZ007-009-PAZ062-105-220215-
HUNTERDON NJ-NORTHAMPTON PA-UPPER BUCKS PA-WARREN NJ-
920 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCKS...NORTHERN
HUNTERDON...SOUTH CENTRAL NORTHAMPTON AND SOUTHERN WARREN COUNTIES...
AT 914 PM EDT...A STRONG THUNDERSTORM WAS NEAR HELLERTOWN...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FERNDALE AROUND 930 PM...RIEGELSVILLE AROUND
940 PM...BLOOMSBURY AROUND 950 PM...CLINTON AROUND 1010 PM AND HIGH
BRIDGE AROUND 1020 PM.
LAT...LON 4083 7493 4059 7473 4048 7531 4061 7538
FORECASTER: AMC
Local storm report, Aug 21, 8:47 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
947 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MONTAGUE 41.30N 74.78W
08/21/2014 E0.25 INCH SUSSEX NJ TRAINED SPOTTER
0925 PM HAIL SPRINGTOWN 40.56N 75.29W
08/21/2014 E0.75 INCH BUCKS PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1400682 PHI1400683
STAFFSpecial weather statement, Aug 21, 9:27 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1027 PM EDT THU AUG 21 2014
NJZ001-007-PAZ055-220330-
MONROE PA-SUSSEX NJ-WARREN NJ-
1027 PM EDT THU AUG 21 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WARREN...
NORTHERN MONROE AND WESTERN SUSSEX COUNTIES...
AT 1024 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ANGELS TO 6 MILES NORTH OF TAMIMENT...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR SKYTOP AROUND 1050 PM...TOBYHANNA AROUND
1100 PM...POCONO PINES AROUND 1110 PM...CANADENSIS AROUND 1120 PM AND
MOUNTAINHOME AROUND 1130 PM.
LAT...LON 4100 7460 4099 7545 4122 7554 4126 7513
4124 7512 4116 7515 4114 7508 4110 7504
4109 7502 4118 7489 4121 7487 4123 7487
4129 7483
FORECASTER: JOHNSONSpecial weather statement, Aug 21, 10:06 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 PM EDT THU AUG 21 2014
NJZ009-010-015-PAZ105-106-220400-
HUNTERDON NJ-LOWER BUCKS PA-MERCER NJ-SOMERSET NJ-UPPER BUCKS PA-
1106 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKS...
NORTHWESTERN MERCER...SOUTHERN HUNTERDON AND SOUTHWESTERN SOMERSET
COUNTIES...
AT 1105 PM EDT...A STRONG THUNDERSTORM WAS NEAR BYRAM...MOVING EAST
AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THIS STORM WILL BE NEAR LUMBERVILLE AROUND 1120 PM...STOCKTON AROUND
1140 PM...LAMBERTVILLE AROUND 1150 PM AND WASHINGTON CROSSING AROUND
MIDNIGHT.
LAT...LON 4047 7468 4022 7479 4037 7523 4054 7516
FORECASTER: SFJ
Special weather statement, Aug 21, 11:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1238 AM EDT FRI AUG 22 2014
NJZ023-024-220515-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
1238 AM EDT FRI AUG 22 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAPE MAY COUNTY...
AT 1237 AM EDT...A STRONG THUNDERSTORM WAS NEAR GREEN CREEK...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM.
THIS STORM WILL BE NEAR WHITESBORO-BURLEIGH AROUND 1250 AM...CAPE MAY
COURT HOUSE AROUND 100 AM...SCOTCH BONNET AROUND 110 AM AND STONE
HARBOR AROUND 120 AM.
LAT...LON 3900 7496 3902 7496 3907 7492 3915 7490
3920 7492 3920 7465 3914 7469 3913 7471
3910 7469 3905 7476 3898 7479 3896 7483
FORECASTER: SFJFlash Flood, Northampton
- When
- August 21, 11:45 PM EST to August 22, 4:00 AM EST
- Where
- Northampton County, 0.4 mi SE of Seemsville to Bethlehem
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.716, -75.445
Thunderstorms with heavy rain caused poor drainage and small stream flash flooding in Northampton County. Road closures were reported in Forks Township and Belfast. A sinkhole developed at the intersection of Freemansburg Avenue and Emrick Boulevard in Bethlehem Township. Entire event precipitation totals included 4.12 inches in Nazareth, 3.56 inches in Palmer Township, 3.22 inches in Plainfield Township, 2.47 inches in Martins Creek, and 2.05 inches in Bethlehem.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539183.